Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

June 4, 2020Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 2020, 8:20 PM CDT for Codington County, South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 8:20 PM CDT (01:20 UTC)
Expired
Jun 4, 2020, 9:00 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Codington County, SD

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:22 PM CDTTSTM WND DMG5 Se Florence, SDSEVERAL TREES DOWN ACROSS THE NORTHWESTERN PORTIONS OF CODINGTON COUNTY.
Jun 4, 8:30 PM CDTTSTM WND DMG2 N Sandy Shore State P, SDA LOT OF TREES DOWN, INCLUDING COTTONWOOD AND EVERGREENS. TIME ESTIMATED BY RADAR.
Jun 4, 8:34 PM CDTFUNNEL CLOUD1 Wnw Rauville, SD
Jun 4, 8:44 PM CDTTSTM WND GST 581 Se Watertown, SDASOS STATION KATY WATERTOWN MUNI AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KABR 050120
SVRABR
SDC029-050200-
/O.NEW.KABR.SV.W.0013.200605T0120Z-200605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
820 PM CDT Thu Jun 4 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Codington County in northeastern South Dakota...

* Until 900 PM CDT.

* At 820 PM CDT, a severe thunderstorm was located near Medicine
  Lake, or 14 miles northwest of Watertown, moving southeast at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Florence, Rauville, Waverly, Kranzburg, Wallace,
  Medicine Lake, Grass Lake, Lake Kampeska, Watertown City Park,
  Dakota Sioux Casino, Long Lake, Sandy Shore Rec Area, Memorial Park
  Camping Site and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4495 9749 4509 9749 4501 9693 4482 9692
TIME...MOT...LOC 0120Z 298DEG 43KT 4502 9741 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
065 
WWUS53 KABR 050138
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
838 PM CDT Thu Jun 4 2020

SDC029-050200-
/O.CON.KABR.SV.W.0013.000000T0000Z-200605T0200Z/
Codington SD-
838 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN CODINGTON COUNTY...

At 838 PM CDT, a severe thunderstorm was located over Watertown,
moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Watertown, Rauville, Waverly, Kranzburg, Watertown City Park, Dakota
Sioux Casino, Lake Kampeska, Memorial Park Camping Site and Pelican
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4491 9729 4504 9714 4501 9693 4482 9692
TIME...MOT...LOC 0138Z 298DEG 43KT 4491 9713 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:31 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 4, 6:31 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
631 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 629 PM CDT Thu Jun 4 2020

Other than some hourly tweaks to pops, forecast remains on track
with a few strong to severe storms around the area.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 348 PM CDT Thu Jun 4 2020

Forecast challenges include areal coverage/timing of convection and
areal coverage of severe storms.

Currently, temperatures are warming through the 70s into the low 80s
across the region on a developing southeasterly breeze. Skies are
partly to mostly sunny this afternoon, allowing for adequate daytime
insolation, aiding the current increasing instability west and south
in the region. Objective analysis off the SPC Meso page reveals
there is between 40 and 55 knots of deep layer shear available for
storms to work with, and likely to persist into the evening. The
surface trof/cool front the pushed through the region late last
night/early this morning is splayed out along the NE/SD border, with
plenty of boundary layer (0.5km to 850hpa layer) moisture found
pooling along and behind it this afternoon, per surface/MSAS
analysis. A secondary surface trof/cool front feature is noted again
this afternoon across far western ND tailing back into northwestern
WY, the likely forcing mechanism behind the current batch of showers
and thunderstorms that began developing between 1PM and 2PM CDT back
over southeastern MT and southwestern ND. The mid-level shortwave
impulse of interest is moving into the region, riding through 80 to
90+kt upper level jet stream winds. Severe Thunderstorm Watch 252
has been issued and is in effect until 11 PM CDT for several
counties across the western/southwestern forecast zones.

Expecting widely scattered to scattered coverage of discrete
splitting supercells west river and into the Missouri River valley
through late this evening per model hodographs, and given the
synoptic scale setup and the available pool of +12C to +14C 850hpa
dewpoint air, right-moving supercells will move into very moisture
rich boundary layer air to work with. A lack of 0-1km shear suggests
tornadic storms are less likely this afternoon/evening, with large
hail and damaging winds more probable. But, given the right
conditions, an isolated tornado is not completely out of the
question. That's what storm coverage/intensity looks like west of a
line from Mobridge to Gann Valley through late this evening. East of
that line, deep layer shear remains strong, but considerably less
favorable low level moisture and mid-level lapse rates prevail from
now through late tonight. There should be scattered/numerous
coverage of showers and thunderstorms working through northeast SD
through late this evening, but probably not of the strong to severe
variety.

Heading into Friday and Friday night, the forecast dries out as the
pattern aloft begins to take on a more amplified look and feel while
western CONUS longwave troffiness develops. At the surface,
cooler/drier airmass high pressure will be in control over the
region. Temperatures throughout the period should be running right
about normal to perhaps a degree or two above normal.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM CDT Thu Jun 4 2020

First issue in the extended is the thunderstorm chances Saturday
into Saturday night. Ingredients look good for severe storms, but
may have to deal with capping issues as 700mb temps approach +12C to
+13C over central SD. Interesting to note some of the deterministic
models are fairly scant for precipitation coverage. That said, will
maintain inherited POPs which really ramp things up by Saturday
night. Approach of the mid level shortwave should help erode
whatever cap is in place by later in the day and into the overnight
hours. Very strong low level jet will be in place as well Saturday
night. Will continue to have chances for showers and thunderstorms
through Monday as we await the passage of the cold front.

Temperatures will become rather toasty Sunday and Monday as 850mb
temps rise into the +20s C by Sunday afternoon. Looking at
widespread 90s on Sunday, with humid conditions setting in as well.
Cooler temperatures will arrive on Tuesday with the passage of
Monday's cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 629 PM CDT Thu Jun 4 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected except near thunderstorms this evening
where temporary IFR vsby is possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Jun 4, 3:37 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 PM CDT Thu Jun 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-052045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
337 PM CDT Thu Jun 4 2020 /237 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon into this evening could bring strong
winds, large hail, and an isolated tornado threat. Storms should
weaken and move southeast late in the evening into the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong system will bring gusty winds, strong to severe storms, and
heavy precipitation to the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Local storm report, Jun 4, 7:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     GROTON                  45.45N 98.10W
06/04/2020  E70 MPH          BROWN              SD   LAW ENFORCEMENT

            60 TO 70 MPH WINDS REPORTED.

&&

KF
Special weather statement, Jun 4, 7:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
738 PM CDT Thu Jun 4 2020

SDZ018-050130-
Spink SD-
738 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK COUNTY UNTIL
830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong outflow boundary
near Brentford, or 18 miles south of Aberdeen, moving south at 30
mph.

Wind gusts up to 50 mph will be possible with this outflow boundary.

Locations impacted include...
Conde, Brentford and Turton.

LAT...LON 4523 9849 4524 9805 4500 9801 4490 9840
TIME...MOT...LOC 0038Z 341DEG 24KT 4521 9836

Wise
Special weather statement, Jun 4, 7:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Thu Jun 4 2020

SDZ045-050115-
Jones SD-
756 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES COUNTY UNTIL
815 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Draper, or near Murdo, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Draper.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central South Dakota.

LAT...LON 4397 10073 4402 10057 4388 10040 4376 10058
      4377 10059 4376 10061
TIME...MOT...LOC 0056Z 317DEG 32KT 4391 10062

KF
Local storm report, Jun 4, 8:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     BRISTOL                 45.35N 97.75W
06/04/2020                   DAY                SD   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN.

&&

KF
Local storm report, Jun 4, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/04/2020  M71 MPH          BROWN              SD   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 5 SSW RICHMOND LAKE REC AREA. MESONET
            STATION EW5307 ABERDEEN.

&&

KF
Local storm report, Jun 4, 8:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     ANDOVER                 45.41N 97.90W
06/04/2020  M61 MPH          DAY                SD   MESONET

            MESONET STATION 45 ANDOVER (SDDOT).

&&

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTSevere Thunderstorm WarningABRJones, Stanley45 min
Jun 4, 7:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 4, 7:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 4, 7:20 PM CDTSevere Thunderstorm WarningABRJones, Stanley40 min
Jun 4, 7:38 PM CDTSpecial Weather StatementABRSpink52 min
Jun 4, 7:56 PM CDTSpecial Weather StatementABRJones19 min
Jun 4, 7:56 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Roberts49 min
Jun 4, 8:07 PM CDTSevere Thunderstorm WarningABRHand, Spink38 min
Jun 4, 8:35 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin40 min
Jun 4, 8:48 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant15 min
Jun 4, 8:59 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.